Alert archive / Maryland / Flash Flood Warnings in 2022
Flash Flood Warning 35, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2022, 3:33 PM EDT for Anne Arundel County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2022, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 16, 2022, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Anne Arundel County, MD
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:42 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 16, 2:42 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 242 PM EDT Sat Jul 16 2022 .SYNOPSIS... High pressure builds to the north through the weekend. A summertime pattern will persist with heat, humidity, and diurnal showers and thunderstorms. As low pressure moves across the Ohio Valley Monday, a cold front will move through the local region. High pressure will return thereafter. A stronger cold front will push through on Thursday, with hot and humid conditions expected ahead of it. && .NEAR TERM /THROUGH TONIGHT/... Several thunderstorms have developed generally west of the I-95 corridor. This is along an instability gradient thanks to ample cloudcover generally along/west of the Blue Ridge. In areas to the east, values of 2000+ J/kg of MUCAPE are observed in the RAP mesoanalysis at this time, with areas east more in the neighborhood of 1000 J/kg or so. The parent shortwave is off to our northwest still, so further development of storms is possible in the next several hours through the early evening hours. Low-level lapse rates are quite impressive, but mid-level lapse rates leave much to be desired this afternoon. Pair with that the lack of DCAPE today and you get a pretty minimal severe threat at this time over the area. Do think we will see decent coverage of storms given the shortwave aloft, and a few may even be borderline severe with just enough shear to maybe sustain an updraft long enough. However, think any severe storms will be isolated at best today. Some showers linger into the late evening and early portion of the overnight before drying out after midnight once the shortwave pushes through. Areas that get rain this afternoon may see some patchy fog overnight as moisture is trapped beneath the nocturnal inversion. Lows tonight reach the upper 60s to low 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As the first shortwave exits the region, a brief period of ridging aloft builds overhead for the first part of the day on Sunday. Surface high pressure remains anchored offshore, ushering in warm and humid conditions. A shortwave aloft will slide by likely to the northwest, which could initiate a few thunderstorms over our western areas. Coverage of thunderstorms will likely be less on Sunday over the eastern half of the area as the ridge builds aloft, but could still see some isolated to widely scattered storms over the higher terrain owing to that aforementioned shortwave. Lapse rates will also be more favorable across the western areas on Sunday, hence a Marginal Risk from SPC along/west of the Blue Ridge. Convective activity may persist into the overnight hours. These storms will likely not move very quickly given the lack of significant steering flow, so could see a few isolated instances of flash flooding should storms anchor to any ridgelines or if any areas get hit more than once. The aforementioned shortwave becomes cutoff across Ohio Sunday night before advancing into New York State on Monday. Guidance suggests this wave becomes cut-off at 700 mb and perhaps 500 mb, which in turn creates added dynamics to the convective potential Sunday night and Monday. EPS/GEFS probs for PWs greater than 2 inches are near 60-80% east of the Blue Ridge on Monday. This coupled with the potential for repeated showers and thunderstorms could result in a more widespread flood/flash flood threat. Will continue to monitor, but some guidance is putting out 1-3" amounts 48-72 hours out. The bulk shear maximizes during peak heating Monday afternoon/evening across the region, which suggests any convection has the potential to become organized and pose a damaging wind threat. Will continue to message via the HWO, but Monday does look like a multi-hazard day (hydro and severe). Temperatures on both Sunday and Monday remain pretty similar with highs in the upper 80s to near 90 and lows in the upper 60s to low 70s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The long term period will get off to a quiet start on Tuesday as a shortwave departs off to our east. Subsidence in the wake of this feature combined with downslope westerly low-level flow should keep conditions dry. Temperatures will be close to seasonal norms, with highs in the upper 80s to low 90s. By Wednesday, a potent shortwave will track through the Upper Great Lakes. The low-level mass response to this feature will begin to draw heat from the Great Plains eastward toward our area on west-southwesterly low-level flow. As a result, it will be a hot and humid day, with highs potentially reaching into the mid 90s. As the plains airmass advects eastward, some model soundings suggest that a remnant elevated mixed layer may work in aloft, which should act to keep things capped. As a result, dry conditions are expected again. Conditions will turn much more active on Thursday as the aforementioned shortwave tracks eastward through the Northeast into southern Canada. A very hot and humid airmass will be in place, with temperatures well into the 90s, and dewpoints in the low 70s. Temperatures could even potentially make a run at 100. With such heat and humidity in place, heat headlines may eventually be needed. The heat and humidity will also provide strong instability ahead of the approaching trough and surface cold front. Meanwhile, the unseasonably strong shortwave trough will provide decent flow throughout the depth of the atmosphere. As modeled currently, much of the area would have 2000-3000+ J/kg of MLCAPE in place, with 30- 35 knots of effective shear, and height falls aloft to encourage development of thunderstorms. As a result, there's concern that severe thunderstorms may be an issue Thursday afternoon into Thursday evening. The strong cold front should clear out some of the low-level moisture by Friday, leading to dry, cooler, and less humid conditions. Highs on Friday are expected to be in the upper 80s to around 90. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Scattered to numerous thunderstorms expected over the next several hours east of the Blue Ridge. IAD, DCA, BWI, and MTN stand the best chance for storms. CHO and MRB may escape thunderstorms today, but could still have a few showers during the next few hours. VFR conditions generally expected through the afternoon and tonight, aside from brief restrictions during thunderstorms. Could see some patchy fog overnight with a very warm and humid airmass in place, but best spots for that will be anywhere that sees rain this afternoon. More thunderstorms expected on Sunday, but should be primarily confined to MRB. They could possibly drift eastward, but think the best parameters will be west of the Blue Ridge tomorrow afternoon. Showers/thunderstorms expected areawide for Monday. A few could be strong to severe as well, especially for the terminals to the north. VFR conditions are expected on both Tuesday and Wednesday. && .MARINE... Winds have turned out of the south today and will remain southerly through Monday. Thunderstorms will be possible each afternoon, and Special Marine Warnings may be needed for any stronger storms. The best chances for storms over the waters are today and again on Monday. While not a zero chance, Sunday appears to be a lesser chance. Sub-SCA level winds are expected on both Tuesday and Wednesday. && .TIDES/COASTAL FLOODING... Tidal anomalies will be on the increase heading into this weekend as southerly flow continues through Monday. This may lead to more sensitive locations reaching action stage, but no flooding is expected at this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CJL NEAR TERM...CJL SHORT TERM...CJL/CPB LONG TERM...KJP AVIATION...CJL/KJP MARINE...CJL TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 16, 1:15 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 115 PM EDT Sat Jul 16 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-171715- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 115 PM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms are possible on Sunday and Monday, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. Isolated severe thunderstorms are possible again on Thursday afternoon, with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this week at times. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-171715- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 115 PM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms are possible Sunday and Monday, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. Isolated severe thunderstorms are possible again on Thursday afternoon, with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this week at times. MDZ001-501-502-VAZ503-504-WVZ501>506-171715- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 115 PM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms are possible Sunday and Monday, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. Isolated severe thunderstorms are possible again on Thursday afternoon, with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this week at times. CJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:38 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 16, 3:54 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 16, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | King George | 52 min |
| Jul 16, 5:38 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange | 52 min |
| Jul 16, 5:44 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 16, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 47 min |
| Jul 16, 5:59 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 46 min |
| Jul 16, 6:26 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 16, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 43 min |
| Jul 16, 6:40 PM EDT | Flash Flood Warning | LWX | Fairfax | 3 hr |
| Jul 16, 6:49 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 4 hr |
| Jul 16, 7:38 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 3 hr |
| Jul 16, 2:43 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 32 min |
| Jul 16, 3:15 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 45 min |
| Jul 16, 3:25 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jul 16, 4:50 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 23 min |
| Jul 16, 5:36 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 39 min |
| Jul 16, 6:09 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Prince George's | 6 hr |
| Jul 16, 7:09 PM EDT | Flash Flood Warning | LWX | Anne Arundel | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.